Alert archive / New Mexico / Flash Flood Warnings in 2008

Flash Flood Warning 19, NWS El Paso, TX

July 17, 2008Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 17, 2008, 2:12 PM MDT for Otero County, New Mexico. It was in force for 108 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2008, 2:12 PM MDT (20:12 UTC)
Expired
Jul 17, 2008, 4:00 PM MDT
In force
108 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:56 AM MDT, 11 hours 16 minutes earlier.

Area forecast discussion, Jul 17, 2:56 AM MDT, 11 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
256 AM MDT THU JUL 17 2008

.SYNOPSIS...
MOIST AND UNSTABLE ATMOSPHERIC CONDITIONS WILL GENERATE SCATTERED
SHOWERS AND THUNDERSTORMS THROUGH FRIDAY. SOME OF THE STORMS MAY
PRODUCE HEAVY RAINFALL WITH LOCALIZED MINOR FLOODING POSSIBLE.
DRIER AIR WILL MOVE INTO THE AREA DURING THE WEEKEND...REDUCING
RAIN CHANCES THROUGH THE FIRST PART OF NEXT WEEK. TEMPERATURES WILL
REMAIN NEAR NORMALS FOR THE NEXT FEW DAYS...THEN BECOME SLIGHTLY
WARMER NEXT WEEK.

&&

.DISCUSSION...
EARLY MORNING THUNDERSTORMS ARE CONTINUING TO FORM OVER EL PASO
AND HUDSPETH COUNTIES. THEY ARE BEING TRIGGERED BY AN INVERTED
UPPER TROUGH MOVING THROUGH THE REGION. STORMS SHOULD END AS THE
MORNING PROGRESSES AND THE UPPER TROUGH MOVES SOUTH. THESE FAST
MOVING STORMS HAVE PRODUCED MODERATE RAINFALL OVER A BROAD AREA
THAT APPEARS TO NOT TO BE PRODUCING ANY SIGNIFICANT FLOODING AT
THIS TIME.

AN AREA OF HIGH PRESSURE LOCATED WEST OF THE AREA HAS SET UP A
NORTH TO NORTHEASTERLY FLOW ALOFT THAT IS ALLOWING UPPER LEVEL
DISTURBANCES AND MOISTURE INTO THE REGION. THE MOST ACTIVE AREAS
WITHIN THE FORECAST AREA ARE EAST OF THE DIVIDE. SCATTERED SHOWERS
AND THUNDERSTORMS WILL FORM AGAIN THIS AFTERNOON AND EVENING BUT
MAY NOT BE AS INTENSE WITH THE INVERTED TROUGH NOW MOVED OUT OF
THE AREA. THAT SAID...MODERATE TO HEAVY RAINFALL ALONG WITH SMALL
HAIL WILL BE POSSIBLE FROM THESE STORMS.

BY SATURDAY...THE HIGH WILL RELOCATE NORTH OF THE FORECAST WITH A
RESULTING EASTERLY FLOW OVER THE REGION. RAIN CHANCES WILL BEGIN
TO DIMINISH SOME DURING THE WEEKEND AS DRIER AIR FROM THE NORTH
FILTERS INTO THE STATE AND LIMIT THUNDERSTORM DEVELOPMENT. DAY
TIME HEATING AND OROGRAPHIC LIFT WILL STILL RESULT IN AT LEAST
ISOLATED THUNDERSTORM DEVELOPMENT IN THE AFTERNOON WITH OUTFLOW
BOUNDARY INTERACTIONS MAINTAINING THUNDERSTORM ACTIVITY INTO THE
EVENING HOURS.

CIRCULATION AROUND THE HIGH WILL SHIFT A LOT OF THE MOISTURE TO
THE SOUTH AND WEST DURING THE LATTER PART OF THE WEEKEND AND FIRST
PART OF NEXT WEEK. RAINFALL ACCUMULATIONS WILL BE LIMITED AND
SPOTTY DURING THAT PERIOD. TOWARD THE LATTER PART OF THE WEEK THE
HIGH WILL SHIFT TO THE EAST...ALLOWING FOR AN INFLUX OF MOISTURE
BACK INTO THE AREA.

&&

.AVIATION...VALID 17/12Z-18/12Z
GENERALLY VFR CONDITIONS THROUGH THE PERIOD. SCATTERED SHOWERS AND
THUNDERSTORMS WILL CREATE AREAS OF MVFR AND IFR FOR CIGS AND VSBY
NEAR STORMS. MTN TOPS WILL BE OBSCURED IN AND NEAR SHOWERS AND
THUNDERSTORMS.

&&

.FIRE WEATHER...
MOIST ATMOSPHERIC CONDITIONS WILL REMAIN IN PLACE THROUGH
SATURDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP MAINLY
IN THE AFTERNOON AND NIGHT TIME. MOUNTAIN LOCATIONS WILL SEE
HIGHER AMOUNTS WITH LOCALIZED FLOODING POSSIBLE ALONG DRAINAGES
AND SMALL STREAMS. TEMPERATURES WILL REMAIN NEAR SEASONAL AVERAGES
THROUGH THE PERIOD. A SOMEWHAT DRIER AIR MASS WILL MOVE INTO THE
AREA BY LATE SUNDAY...LOWERING CHANCES FOR RAIN AND REDUCING
RELATIVE HUMIDITY FOR THE FIRST PART OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 96  73  95  73  95 /  30  30  30  30  20
SIERRA BLANCA TX        93  66  93  65  93 /  40  30  30  30  20
LAS CRUCES              95  70  96  70  95 /  30  30  30  30  20
ALAMOGORDO              92  66  93  65  94 /  40  30  30  30  20
CLOUDCROFT              71  52  71  51  72 /  50  50  40  40  40
TRUTH OR CONSEQUENCES   94  66  95  65  95 /  30  30  30  30  20
SILVER CITY             87  61  87  60  87 /  30  30  30  30  30
DEMING                  94  67  96  66  94 /  30  20  30  30  20
LORDSBURG               98  68  98  67  97 /  20  10  30  30  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/04
Hazardous weather outlook, Jul 17, 11:40 AM MDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1140 AM MDT THU JUL 17 2008

NMZ022>025-030>032-TXZ055-056-181745-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1140 AM MDT THU JUL 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY...BUT WITH A
LATER START THAN WAS THE CASE YESTERDAY. AN UPPER DISTURBANCE HAS
LEFT THE AREA...BUT ENOUGH MOISTURE AND INSTABILITY WILL BE
AVAILABLE FOR THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL...SMALL
HAIL AND WIND GUSTS TO 50 MPH THIS AFTERNOON AND EVENING. THE BEST
CHANCES WILL BE NORTH OF A LORDSBURG TO ALAMOGORDO LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN FRIDAY AFTERNOON AND
EVENING. BEGINNING SATURDAY...AND ESPECIALLY BY SUNDAY...DRIER AIR
WILL MOVE IN FROM THE EAST AND REDUCE THE NUMBER OF THUNDERSTORMS
TO ISOLATED IN COVERAGE. THE THREAT OF FLOODING WILL DECREASE
WHILE THE THREAT OF MICROBURST WINDS INCREASES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO LOCAL LAW
ENFORCEMENT OR THIS OFFICE.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 1:28 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jul 17, 4:45 PM MDTSevere Thunderstorm WarningEPZEl Paso60 min
Jul 17, 5:11 PM MDTAreal Flood AdvisoryEPZEl Paso2 hr

Nearby

Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.